Overdosing on opioids
When people take high doses of opioids, it can lead to an overdose, with the slowing or stopping of breathing and sometimes death.
Opioid (oxycodone, morphine, codeine, fentanyl, tramadol, and heroin) overdoses in New Zealand cost lives every year. They account for around 50% of all drug related deaths, but it’s difficult to judge the full scale exactly because of limitations in the way "accidental poisoning" deaths are recorded.
What does an opioid overdose look like?
An opioid overdose is characterised by unconsciousness, and slow and ineffective breathing (respiratory depression). It’s not necessarily fatal, but non-fatal overdoses can still bring lasting health consequences and increase the chance of a fatal overdose later.
It can be difficult to recognise an opioid overdose. If you aren’t sure, it is best to treat the situation like an overdose – you could save a life. It’s important that you don’t leave the person alone – ring 111 and ask for an ambulance.
The signs of an opioid overdose include:
- The person's face is extremely pale and/or feels clammy to the touch.
- Their body goes limp.
- Their fingernails or lips have a purple or blue colour.
- They start vomiting or making gurgling noises.
- They cannot be awakened or are unable to speak.
- Their pupils become very small.
- Their breathing or heartbeat slows or stops.
Avoiding an opioid overdose
Be aware that if you’ve used opioids in the past and then stopped or cut down your use for any reason, your tolerance may have reduced. That means you won’t need to use as much to get the same effect.
It’s never a good idea to mix drugs of any kind. Substances like benzos and alcohol act in similar way as opioids to slow down breathing and reduce your level of consciousness – combining them can significantly increase the risk of overdose.
What to do in an emergency
If you think someone is suffering from an opioid overdose:
- Call 111 immediately and ask for an ambulance.
- Don’t panic. Stay calm.
- Keep yourself safe. Watch out for used needles and blood on the bed or floor etc.
- Check if the person is conscious by gently shaking them and calling their name or asking if they’re ok. This may bring the person round.
- If the person does not respond, check whether they are breathing.
- Check their airway. Tilt their head back enough to open their airway. Remove anything from their mouth like food or vomit.
- Are they breathing? Put you ear next to their mouth. Can you feel any breath? Is their chest rising?
- If they are breathing put them in the recovery position.
- If they are not breathing start CPR.
Always tell emergency responders what someone has taken – you won't get in trouble and it could save their life. Check out St John’s helpful first aid guide for dealing with an overdose.
Do you have concerns about your own drinking or drug taking? Reach out to the Alcohol Drug Helpline on 0800 787 797, or text 8681. You'll be able to speak with a trained counsellor who can provide you with helpful information, insight and support. They’re available 24/7, all calls are free and confidential.
7 Jun 2023
What are nitazenes?
1 Jun 2023
What you need to know about NBOMe
30 May 2023
The risks of mixing drugs and alcohol
15 May 2023
Quick facts about ketamine
4 May 2023
What is DMT?
28 Apr 2023
What is wood lovers paralysis?
20 Apr 2023
Thinking of picking mushrooms?
6 Apr 2023
Before mixing MDMA and magic mushrooms, read this
30 Mar 2023
Overdosing on opioids
13 Mar 2023